This is the first time on the Forum so please forgive the quality for now.
I have had Parkinson’s for five years now. So do have a good deal of understanding of the treatment available. I am struggling at the moment with being off and on. I am taking Sinemet Plus 25 mg /100 mg plus seven times a day, also 1 Safinamiide per day and I have a Neupro patch . However, I will have at least two off periods a day feeling very weak and slow.
Is this just the disease progression or should I request a different drug treatment?
Any advice or experience I can share will be welcome.
Hi @Ianc and a very warm welcome to our friendly forum.
I’m sure you’ll receive helpful responses from other members, but I just wanted to make you aware of the Parkinson’s UK website which you can find here. There’s a lot of useful information about different topics relating to Parkinson’s so do explore in your own time. You may find this section on medications especially helpful.
However, I would strongly recommend that you contact your GP regarding your medication. If you’d like to speak to a Parkinson’s nurse, an adviser from our help desk can arrange this for you. Just give them a call on 0808 300 0303.
Ian, you are in similar boat to me. My off periods seem to last for 1-1.5 hrs. I am 6 yrs diagnosed , aged 56, and very similar medication…I think the experience of yours and mine is typical. All I will add is that eating protein guarantees that I get the ‘off’ period, and by staying free of all protein, plus drinking masses of fluids, I can keep switched on. It just means I have to often live with hunger in my day v best
Thanks for the advice . I will try eating less protein and I must admit I don’t drink much water. I’m 65 and when feeling normal, fit and enthusiastic. I’m still working although part time 3 days a week, so trying to control the off periods is my priority.
Good to talk to someone who understands.
Yes Ian, given that you’re still able to work,take it from a man who is 9 yrs younger and felt he had to retire a year ago…You are doing great. I hate the off periods, like ‘right now’, when I am gripped with unilateral tremor and even typing ( let alone holding) on an I-pad…is very difficult …If I were you I’d not touch proteinon my ‘work days’, until they were finished. I’d live on bananas and cups of low fat milk tea ! Stay smiling Happy NewYear
Hi @Ianc & @William
I was concerned worried about my off / on time and was desperate for my own sanity to remain in full time work. To help me I was prescribed Sinemet CR 50mg / 200mg (x4 per day) this has helped and has also aided the muscle stiffness upon waking making it just a little bit easier getting out of bed and downstairs first thing in the morning.
I have been taking them along with Sinemet 25mg / 100mg (x3 per day) for about 2 years now dosage increased slowly over that time as originally it was x1 Sinemet prior to bed time but now x4 per day.
Hope this helps John
It’s a while ago you posted but maybe you still needing info re off periods, although if you’ve found a solution that would be better…
I’m nearly 50 and had PD 16 years. Switched to sinemet a year ago. Found it harder to manage including off periods. Things that help I’ve found are
- don’t eat much the hour before taking meds
- protein avoidance as mentioned by others near to dose
- be well hydrated
- maintain good gut/stomach health (sinemet metabolises in the gut I was told)
- take some anti inflammatory meds either prescribed or complimentary supplements. Internal Inflammation is common in PD and slows your system down and reduces body ability to process and absorb medication
- maintain liver and pancreatic health (they have to process all the medication that goes into your body)
- move or exercise enough to stimulate internal organs for functional digestion
- basic self Care vital ie sleep, eat (she says, writing this in middle of night)
- if you want more out of your drugs tell your doctor that - they should ask but all too often you have to identify what’s not working for you and tell them, say you’d like to know what the treatment options might be. Maybe a small dose of Madopar (instant, dispersable) might bridge the gap.
- if you can get next dose in b4 previous one wears off the efficacy is more likely to be continuous, I find anyway
- sometimes if 2 tabs don’t work after 45 mins take another one and I get an extra long ‘on’, dunno why that happens
- a tablespoon of Maca powder in capsules or in water sloshed down seems to speed up pills to work
- don’t ask me why but sometimes a sit down with a cup of tea and a cake seems to restore my brain and body to function great if not doing so in response to tablets. I wonder if body is rested this means brain can get the signals sorted out ready for when you have finished your tea and cake.
- desperate measures and at appropriate times half a beer similar effect (helps you relax so you care less about being off??)!
- sorry if this is just reinventing the wheel for you
Hope things have improved
Its been a long time since I first posted this and I should have responded beflore now. So thanks to you all for the helpful comments.
I have managed the off periods better lately. However, I now have concerns I am suffering complusive behaviour. In the form (hate to bring it up) Hypersexulaty. I have done a lot of digging and it appears all the drugs can give you compulsion disorders. I dont want to tell the Nurse yet (thats if I ever get to see one again) as messing with the drugs migjht take me backwards. I am thinking about ringing the help line for advice firts so I know whats the next step before agreeing. This is a frustrating concern that I have discussed with my wife. We will approach this together, as we have a long and hapopy marriage that must not be effected by this.
Does anyone have advice on tjis subject. I am normally very private about such a tlopic, but do belive I need some help.
Thanks for your suggestions, see my reply at the bottom, to all the help from others. Its nice people share with each other.
How are you any changes? It would be nice to stay in corespondance as we appear to be about the same. My email addresss is [email protected] if you ever need to talk away from the forum.
Im experiencing compulsive tenancy’s at the momment. Hypersexuality, which years ago would be welcome but a bit concerning now. Have you experienced this?